Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Indianapolis, IN

June 18, 2009Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2009, 6:28 AM EDT for Sullivan County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 6:28 AM EDT (10:28 UTC)
Expired
Jun 18, 2009, 7:15 AM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 91 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181028
SVRIND
INC153-181115-
/O.NEW.KIND.SV.W.0075.090618T1028Z-090618T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 715 AM EDT/615 AM CDT/

* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF GRAYSVILLE...OR 9 MILES NORTH OF ROBINSON...AND
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAYSVILLE AROUND 650 AM EDT...
  MEROM AROUND 655 AM EDT...
  TURTLE CREEK RESERVOIR AROUND 700 AM EDT...
  SULLIVAN AROUND 710 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3919 8762 3920 8760 3914 8727 3890 8729
      3891 8753 3896 8754 3897 8755 3899 8759
      3906 8759 3911 8767 3915 8767
TIME...MOT...LOC 1028Z 294DEG 25KT 3914 8777

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KIND 181052
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 AM EDT THU JUN 18 2009

INC153-181115-
/O.CON.KIND.SV.W.0075.000000T0000Z-090618T1115Z/
SULLIVAN-
652 AM EDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM
EDT/615 AM CDT/ FOR SULLIVAN COUNTY...

AT 652 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MEROM...OR 10 MILES NORTHEAST OF ROBINSON...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SULLIVAN AROUND 705 AM EDT...
  PAXTON AROUND 710 AM EDT...
  CARLISLE AROUND 715 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3919 8762 3920 8760 3914 8727 3890 8729
      3891 8753 3896 8754 3897 8755 3899 8759
      3906 8759 3911 8767 3915 8767
TIME...MOT...LOC 1052Z 294DEG 25KT 3907 8757

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EDT THU JUN 18 2009

.DISCUSSION
MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY
FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER
HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN
WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT
ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT
DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA
THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS
PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE
DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE
CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY
LOWER VALUES. LI'S RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS
HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND
ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON
AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL
RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW
STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF
PCPN DURING THE MORNING. SINCE THE GFS DIDN'T HAVE THE PCPN THIS
MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY
SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM
FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO
AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE
POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE
FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL
SPLIT THE DIFFERENCE.

ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST
UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG
THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING
THE AFTERNOON. LI'S OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE
AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE
TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON
HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT
WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM.

THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE
SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS
INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN
THE PCPN.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS.

MID AND HIGH CLOUDS WILL QUICKLY STREAM INTO THE TAF SITES THE
FIRST THREE HOURS OF THE PERIOD AS A COMPLEX OF THUNDERSTORMS
ALONG THE MISSISSIPPI RIVER IN NORTHWEST ILLINOIS HEADS THIS WAY.
SOME MVFR LIGHT FOG IS POSSIBLE AT BMG AND LAF BUT OTHERWISE THE
CLOUDS WILL INHIBIT EFFECTIVE FOG DEVELOPMENT THIS MORNING. THE
COMPLEX OF STORMS SHOULD IMPACT WESTERN TERMINALS OF LAF AND HUF
TOWARDS 12Z. IT WILL BE IN A WEAKENING PHASE SO THE COVERAGE OF
THUNDER IS IN QUESTION. WILL MENTION CB AT ALL SITES THIS MORNING
BUT NEED TO SEE HOW THE COMPLEX EVOLVES OVER THE NEXT SEVERAL
HOURS TO DETERMINE THE ACTUAL COVERAGE OF STORMS. COMPLEX SHOULD
DISSIPATE BY 16-18Z. THEN SOME BROKEN MID AND HIGH CLOUDS BEFORE
THE NEXT CHANCE OF STORMS THIS AFTERNOON AHEAD OF AN APPROACHING
WARM FRONT. FOR NOW WILL JUST INCLUDE CB QUALIFIERS AGAIN AS THE
COVERAGE WILL BE IN QUESTION. STORMS SHOULD END AFTER 01-02Z AND
THEN RETURNING TO VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 6:13 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EDT THU JUN 18 2009

INZ039>042-045>049-051>057-060>065-067>072-191015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS
WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-044-191015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:10 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan50 min
Jun 18, 7:52 AM EDTFlash Flood WarningINDGreene, Knox, Sullivan3 hr
Jun 18, 8:04 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan41 min
Jun 18, 8:14 AM EDTSevere Thunderstorm WarningINDParke, Sullivan, Vermillion, Vigo46 min
Jun 18, 8:33 AM EDTFlash Flood WarningINDDaviess, Martin4 hr
Jun 18, 8:39 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Parke, Putnam51 min
Jun 18, 9:15 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.